stopping mirtazapine

ive been looking into stopping for a while and i know it has to be done slowly

mood wise im doing well on it and im sleeping tonnes better

but the weight gain is out of control no matter what i eat im gaining weight

almost 2 stone heavier than when i started slimming world in 2015

its also known to cause water retention, increased heart rate.........i noticed when i was off thyroid meds for almost a month my heart rate didnt decrease like it has done before, it went to about 65-70 where as before the mirtazapine it would drop as low as 48 within a few days of stopping or lowering meds

i cant get in to see a dr until may but will call monday and discuss coming off it

i have to weigh up the options

1 feel better in myself and sleep better and gain more weight and become sicker

2 feel down but lose some weight and become healthier

are there any good working alternatives to mirtazapine that i can take instead? preferably something that dont increase cortisol levels

6 Replies

oldestnewest
  • Mandy72,

    Heart rate 60-100 is normal. <50 is low unless you are very athletically fit and indicates bradychardia due to low thyroid.

    You should be guided by your GP on weaning off Mirtazapine or switching to an alternative SSRI.

  • my heart rate feels too fast if it goes above 75, guess thats down to be hypo for so long......and im far from being fit

    i will deffinatly wean off with drs help but want to start something more natural instead of prescription but hoping to hold off a bit while i get thyroid sorted

  • Hi Mandy pretty much all of the anti anxiety/anti depressants/anti psychotic medication ending in 'pine' will cause weight gain,it usually peaks at around the 2 stone mark! If you are only prescribed it for sleeplessness not for any other conditions then there are better meds that GP could prescribe for you which don't have such a problem with almost certain weight gain.

  • prescribed for depression too

  • Hi Mandy I am also on Mirtazapine and tried to come off recently.

    Mirtazapine is an anti depressant in its own class. It's not as SSRI, it's an NaSSA and last time I looked it was the only one of that type of anti-depressant. It works on both norepinephrine and serotonin receptors in the brain and

    Mirtazapine is not supposed to cause weight gain except by increasing appetite especially in the early stages of taking it. Oddly, some of Mirtazapine's effects decease as you take more of it and some people find that their appetite is better (lower) on the higher doses.

    I am on 45mg (and have been for many years with little or no side effects). and did not gain weight on it but everyone is different. Prior to being on it the GP tried an SSRI and a tricyclic both of which did not work and gave me a myriad of side effects

    I tried to come off Mirt recently because I have been getting skin tingling and numbness and paraesthesia is one of the potential side effects of Mirt. Personally I believed that the skin tingling was a result of my developing hypothyroidism but felt you need to try what GP suggests to rule things out. I got down to 30mg a day but my anxiety became really bad (from being very well managed). I tried to stay on that dose to see if it wore off but it didn't so increased back to 30/45 on alternate days and I seem to be ok on this.

    In the meantime, my TSH has gone over range and my T4 is still below range so have contacted my GP to ask for levo.

    My thinking is that will I still have untreated hypothyroidism it is going to be very difficult to come off my anti depressant as hypo causes/worsens depression and anxiety and can cause insomnia. Also I think it's good idea to alter one thing at a time so you know what's working and you don't put your body and mind under too much stress.

    I note from one of your previous posts that you have not long started treatment for hypo is that correct? If so, if hypo is the cause of your weight issues then you may find after a bit longer on it the weight starts to come off. I understand that it can take months for you to get on the right dose of levo (or other thyroid meds) and for symptoms to go completely. Others may be able to give you more info on how long it took for their weight to drop off after starting treatment.

    When you start to feel well then hopefully your low mood and insomnia symptoms will lessen and you will find it easier to come off the Mirt.

    That's going to my next approach anyway. I will try get myself well Thyroid wise and then try to come off the mirt again and see how I get on.

    Good luck.

    😊

  • for some reason its causing weight gain and water retention (was ok until a started the mirtazapine, id have weeks whn i gained weight but that was down to what i was eating)

    i follow slimming world and sticking to plan im still gaining anything from 1lb to 6lb in a week, ive written everything ive eaten in a week and theres nothing to explain a gain

    ive read that people find mirtazapine has less of the weight gain effect on a higher dose, dr agreed i could try 30mg and i was awake all night really thirsty so stayed on the 15mg

    ive been hypo for allmost 4 years now and have just started levothyroxine liquid as i struggle tolerating any meds for a long period but still early days so fingers crossed

You may also like...